Tuberculosis is a worldwide public health problem and prevention and treatment are necessary to control it.
The three worst public health problems in the world today are malaria, tuberculosis, and human immunodeficiency virus infection. Human immunodeficiency virus infection is the strongest risk factor for the development of active tuberculosis. Should the two diseases occur together, they each worsen the clinical course of the other. More than one-third of the world’s population today has tuberculosis.
One hundred years ago, tuberculosis and other infectious ailments were the leading causes of death in the world. In the mid-twentieth century, the development of drugs to treat tuberculosis significantly brought the disease under control. Institutionalized patients who had been contagious for years were no longer capable of spreading tuberculosis to others, and they were able to return to the community.
Over the last few decades, however, the HIV/AIDS epidemic changed the management of this disease.
In essence, there has been a resurgence of tuberculosis because of HIV/AIDS. Worldwide, nine million people acquire tuberculosis each year, and two million deaths from the disease occur yearly. Moreover, there are problems with resistance to anti-tuberculous medications. Specifically, there is multi-drug resistance in which more than one of the agents to treat tuberculosis are not effective.
In Russia, Latvia, South Africa, the United States, and other countries, there are cases of extensively drug resistant tuberculosis, which are quite deadly not only for the patients, but also for the health care staff who manage them.
Groups at risk
Aside from those who are HIV-positive, several other groups of people are at risk for the acquisition of tuberculosis. These include elderly people, infants and small children, injection drug users, and patients with chronic diseases, which impair the immune system such as diabetes and cancer. Patients who are underweight have a predisposition for tuberculosis, and individuals who take long-term steroid therapy are capable of activation of latent tuberculosis.
Anyone who has had tuberculosis during the last two years may experience a recurrence of the disease, and patients whose tuberculosis did not receive adequate treatment will be at risk for it again.
Signs and symptoms of tuberculosis include weakness, coughing blood, weight loss, night sweats, chest pain, and fever. If a person has these symptoms or has spent time around someone who has tuberculosis, he or she must visit a physician or local health department for evaluation. Tuberculosis transmits from one person to another via the air.
In other words, an individual with active tuberculosis can spread the disease to someone else when he or she coughs, speaks, laughs, sneezes, or sings. It does not transmit through hand shakes, kissing, contact with linens or toilet seats, or sharing food or drinks.
If one has exposure to the bacterium which causes tuberculosis, he or she will not necessarily develop active disease. Their tuberculin skin test may become positive, but they may spend the rest of their lives without ever becoming contagious. Active tuberculosis, however, is contagious and requires the use of several drugs over a period of nearly one year. The duration of therapy and the choice of drugs will depend on the individual patient’s condition.
Tuberculosis and pregnancy
Anti-tuberculous agents are necessary for pregnant women who have the disease. Although some of the drugs, such as streptomycin and pyrazinamide, may not be safe for the fetus, other agents, such as isoniazid, ethambutol, and rifampin, are available which do not appear to pose a problem for the baby. The baby is at risk for low birth weight if the mother does not take medication for tuberculosis during pregnancy.
Mothers who are HIV-positive can take pyrazinamide during pregnancy because the benefits of the drug for these patients outweigh its risks.
There is no reason why a mother who takes anti-tuberculous medication cannot breastfeed her child. Small amounts of these medications are present in breast milk, but there is no evidence that this is unsafe for the infant. If the mother takes isoniazid while she breastfeeds, she should also take vitamin B6 supplementation.